Alert archive / South Carolina / Flood Watches in 2018
Flood Watch 1, NWS Columbia, SC
NWS Columbia, SC issued this flood watch at Nov 14, 2018, 3:28 AM EST for 10 counties in South Carolina; 5 counties in Georgia. It took effect at Nov 14, 2018, 12:00 PM EST. It was in force for 27 min.
The area
The counties it named.
The facts
- Issued
- Nov 14, 2018, 3:28 AM EST (08:28 UTC)
- In effect from
- Nov 14, 2018, 12:00 PM EST
- Expired
- Nov 14, 2018, 12:27 PM EST
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Flood severity
- None
Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Chesterfield County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 49 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -128 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
686 WGUS62 KCAE 140828 FFACAE URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Columbia SC 328 AM EST Wed Nov 14 2018 ...Heavy rain this afternoon and tonight may produce flooding across the region... GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-142100- /O.NEW.KCAE.FA.A.0001.181114T1700Z-181115T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Aiken- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, and North Augusta 328 AM EST Wed Nov 14 2018 ...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH THURSDAY MORNING... The National Weather Service in Columbia has issued a * Flood Watch for portions of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Burke, Columbia, Lincoln, McDuffie, and Richmond. In central South Carolina, Aiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lancaster, Lexington, McCormick, Newberry, Richland, and Saluda. * From noon EST today through Thursday morning * Deep moisture will spread across the region through early Thursday as a deep low pressure system deepens over the lower Mississippi Valley. Widespread rainfall totals of 2 to 3 inches of rain will be possible. Locally higher amounts late tonight can't be ruled out. * The ground remains saturated and stream levels are elevated. This could lead to more widespread flooding especially along rivers and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ awp
1 follow-up statement
064 WGUS62 KCAE 141727 FFACAE URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Columbia SC 1227 PM EST Wed Nov 14 2018 ...Flood Watch... .Low pressure from the Gulf of Mexico will track northeastward along the Georgia and South Carolina coasts tonight and Thursday morning. Heavy rain will be associated with this system. GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-150900- /O.CAN.KCAE.FA.A.0001.000000T0000Z-181115T1500Z/ /O.NEW.KCAE.FA.A.0002.181114T2300Z-181115T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Aiken- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, and North Augusta 1227 PM EST Wed Nov 14 2018 ...FLOOD WATCH IN EFFECT FROM 6 PM EST THIS EVENING THROUGH THURSDAY MORNING... The National Weather Service in Columbia has issued a * Flood Watch for parts of east-central Georgia and central South Carolina, including the following areas, in east central Georgia, Burke, Columbia, Lincoln, McDuffie, and Richmond. In central South Carolina, Aiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lancaster, Lexington, McCormick, Newberry, Richland, and Saluda. * From 6 PM EST this evening through Thursday morning. * General rain totals through Thursday morning are forecast to be 2 to 3 inches. Locally higher amounts could possibly occur. * The ground remains saturated and stream levels are elevated. The heavier rainfall amounts could lead to flooding along small streams and other flood-prone locations. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Do not attempt to drive on flooded roads. It takes little water to move a vehicle off the road and into deeper water. Be especially cautious at night when it is harder to recognize the danger. && $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flood watch went out at Nov 14, 3:16 AM EST, 12 minutes earlier.
Area forecast discussion, Nov 14, 3:16 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
316 AM EST Wed Nov 14 2018
.SYNOPSIS...
Low pressure will develop over the southeast today and track
along the South Carolina coast tonight. This system will spread
widespread rain across the region this afternoon and tonight.
Drying will develop as the system moves to the northeast on
Thursday. With cold air damming across the area temperatures
will remain well below normal. Dry conditions expected Friday
through the weekend with moderating temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
Upper low over the southern Plains with deep moisture plume
spreading moisture from the Gulf of Mexico across the
Southeastern States. At the surface cold air damming across the
region will strengthen through the day and overnight as weak low
pressure develops over coastal Ga and SC. Models indicate
potential for strong moisture flux and isentropic lift later
tonight aided by 50-60 kt 850mb southeast jet. Of concern is
potential for flooding tonight. Models indicate strong 850-700
frontogenesis may develop in the Piedmont or north Midlands
later tonight enhancing rainfall. Elevated convection can't be
ruled out which may result in higher rain rates late tonight.
Nam and GFS QPF concern although EC and CMC suggest heaviest
rain in the Upstate where upslope flow enhanced. Based on 6-hr
FFG, moist antecedent conditions, and potential for strong lift
will post Flood Watch for the central and west Midlands/Piedmont
and CSRA for this afternoon and overnight. Basin average QPF
around 2 inches with locally higher amounts.
Max temperatures today may be in the morning with mos guidance
indicating falling temperatures in the afternoon as wedge
strengthens and widespread rain develops. Temperatures guidance
indicates cool temperatures overnight in the Piedmont and north
Midlands especially...in the mid to upper 30s. So cold rain
expected.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Thursday...Upper low lifting northeast across Tennessee and
surface low moving to the northeast of the region. Dry slot
developing over the area. Showers should be lifting to the
northeast of the area early in the day. Decreasing pops through
the day, but temperatures slow to rise with weak cold advection
and continued low clouds through the day.
Thursday night...clearing skies and cold temperatures. With
temperatures in the low to mid 30s marginal freeze expected.
Friday...Pressure ridge building northeast from the Gulf coast
and lower Mississippi Valley. Dry air mass and below normal
temperatures.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Surface high pressure builds into the region for this upcoming
weekend for dry weather with seasonable temperatures. An upper
trough is forecast to pass through the Great Lakes and New England
early next week. At this time it appears any significant
precipitation would stay north of the region and only bring a shot
of cooler air.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Restrictions expected to dominate the 24-hour TAF period.
Satellite imagery shows extensive plume of moisture remaining
over the region with radar returns indicating scattered light
rain near the terminals. Through the period moisture plume will
deepen over the area as a frontal boundary remains stalled over
the region. This will result in rain chances increasing through
the morning hours with rain expected...possibly heavy at
times...from early afternoon through the end of the period.
Conditions will primarily be IFR through the first half of the
period with LIFR later in the period as heavier rain moves over
the area. Winds through the period will be northeasterly at 10
knots or less.
EXTENDED AVIATION OUTLOOK...Widespread IFR conditions will
continue into Thursday when the slow moving frontal system will
move away from the region.
&&
.HYDROLOGY...
Another very wet system will move through today into Thursday
with an additional 2 to 4 inches of rain possible. This, along
with runoff from even higher amounts upstream north of our
forecast area, provides high confidence of river flooding at
some river forecast points. So far, River Flood Warnings have
already been hoisted for Congaree River forecast points at
Carolina Eastman and Gadsden, and the Great Pee Dee River at
Cheraw.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flood Watch from noon EST today through Thursday morning for
GAZ040-063>065-077.
SC...Flood Watch from noon EST today through Thursday morning for
SCZ015-016-018-020>022-025>028-030.
&&Hazardous weather outlook, Nov 13, 10:06 AM EST, 17 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1006 AM EST Tue Nov 13 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-141515- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 1006 AM EST Tue Nov 13 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. River Flood Warnings. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. River Flood Warnings. Periods of heavy rain may occur Wednesday into Thursday leading to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 7:31 PM EST | River Flood Advisory | CAE | Lexington, Richland | 68 hr |
| Nov 13, 8:54 PM EST | River Flood Warning | CAE | Fairfield, Kershaw, Lancaster | 8 days |
| Nov 14, 10:06 AM EST | River Flood Warning | CAE | Greenwood, Newberry, Saluda | 3 days |
| Nov 14, 12:27 PM EST | Flood Watch | CAE | Aiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lexington and 4 more | 21 hr |
| Nov 14, 2:51 PM EST | River Flood Warning | CAE | Newberry, Union | 3 days |
Nearby
Flood Watches in South Carolina, 2018Flood Watches in Georgia, 2018Every flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.